Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 120, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 12, 2003, 11:56 PM EST for Lycoming County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2003, 11:56 PM EST (04:56 UTC)
- Expired
- Nov 13, 2003, 12:30 AM EST
- In force
- 34 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lycoming County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 130456 SVRCTP PAC081-130530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1156 PM EST WED NOV 12 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 1230 AM EST. * AT 1156 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLLOMSVILLE...OR 6 MILES EAST OF JERSEY SHORE...MOVING EAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILLIAMSPORT AROUND MIDNIGHT. MUNCY AROUND 1205 AM. HUGHESVILLE AROUND 1210 AM. LAIRDSVILLE AROUND 1215 AM. BIGGERTOWN AROUND 1220 AM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4127 7723 4110 7715 4127 7641 4140 7675 DANGELO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 10:25 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Nov 12, 10:25 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 PM EST WED NOV 12 2003
...CHANGES...
WILL ADJUST AS NEEDED. ONE UPDATE DONE FOR SVR WATCH UNTIL 11 PM.
AFTER LOOKING AT NEW ETA AND WHAT OTHERS WERE DOING...DECIDED TO
GO WITH A HIGH WIND WARNING FOR LATE TONIGHT INTO THURSAY.
...COR TO ADD COUNTY CODING FOR HIGH WIND WARNING AT END OF
DISC...
...DISC...
...SHORT TERM...
BAND OF SHOWERS AND STORMS JUST TO THE WEST. SOME WIND DAMAGE
POSSILBE WITH BAND.
MAIN CONCERN IS HOW FAST HEIGHTS COME DOWN. PAST EXPERIENCE IS
THAT WINDS COULD GO QUITE HIGH FAIRLY FAST BEHIND FRONT...GIVEN
THIS SITUATION. WINDS WILL LIKELY BE QUITE STRONG INTO THE FIRST
PART OF FRIDAY. HOWEVER...WORSE WILL LIKELY BE LATE TONIGHT INTO
THU...AS SYSTEM BOMBS OUT...AND SUN WORKS ON AIRMASS ON THU.
FIRST TASTE OF MEASUREABLE LAKE EFFECT LIKELY ON THU.
LATER SHIFTS MAY WANT TO THINK ABOUT ADVISORIES...GIVEN
FIRST EVENT OF THE SEASON...AND WIND FACTOR WITH THE SNOW.
...LONG TERM...
SOME MODELS STILL WANT TO DRAG SW SYSTEM TO THE NORTH.
MARTIN
.DISCUSSION...
COLD FRONT APPROACHING FROM THE WEST WILL LEAD TO DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS FROM WEST TO EAST TONIGHT. EXPECT RAPID
FROPA WITH FRONT/WIND SHIFT LINE PROGGED TO CLEAR CENTRAL PA BY 06Z.
FAST LOW/MID LEVEL FLOW IS CREATING STRONG SHEAR PROFILES ACROSS CWA
BUT INSTABILITY IS LIMITED GIVEN TIME OF YEAR...CLOUDY SKIES TODAY
AND LIMITED LL MOISTURE. ALL OF CWA REMAINS IN SVR SLIGHT RISK AREA
WITH WRN PART IN MDT OUTLOOK. WITH STRONG LOW-MID LEVEL WINDS WILL
INCLUDE POTENTIAL FOR DAMAGING WINDS IN TEXT FCST FOR THIS EVENING.
WINDS WILL CONTINUE TO BE FCST PROBLEM FOR THUR WITH TIGHT PRS
GRADIENT S OF THE SFC LOW OVER NEW ENG. ETA 85O WIND FIELDS ON THUR
ARE 4-5 DEVIATIONS ABOVE NORMAL. AVN SFC WINDS ARE IS A BIT STRONGER
THAN THE ETA WITH AVN SHOWING 40KT SUSTAINED WINDS OVER PA TOMORROW
AFTN. WILL CONTINUE HIGH WIND WATCH FOR THUR ATTM.
FLOW OF COLD AIR BEHIND FROPA WILL SET UP LAKE EFFECT SNOW SHOWERS
AND SQUALLS INTO FRIDAY. ATTM ANY SIG ACCUMS LOOK TO BE CONFINED TO
NW MTNS.
EXTENDED LOOKS COMPARATIVELY QUIET. POST FROPA HIGH PRS DOMINATES
THRU THE WEEKEND. A WARM FRONT LIFTS INTO PA MON WITH SHOWERS OVER
THE WRN PART OF THE STATE AND MORE SHOWERS WITH A COLD FRONT ON TUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 45 47 30 47 / 70 20 10 10
WILLIAMSPORT 41 44 27 42 / 70 30 20 20
BRADFORD 30 31 18 34 / 80 80 60 30
JOHNSTOWN 31 32 21 36 / 70 50 40 30
ALTOONA 38 40 26 43 / 70 40 30 20
STATE COLLEGE 39 41 26 42 / 70 40 30 20
SELINSGROVE 42 45 28 44 / 70 30 20 20
LANCASTER 46 48 30 49 / 70 20 10 10
YORK 46 48 31 49 / 70 20 10 10
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 11 PM FOR WESTERN
COUNTIES.
HIGH WIND WARNING ALL OF CWA FOR LATE TONIGHT AND THUR.
&&
GARTNERHazardous weather outlook, Nov 12, 5:50 PM EST, 6 hours 6 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-130045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 550 PM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE NORTHWEST MOUNTAINS IN A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR THIS EVENING...AND A SLIGHT RISK FOR THE REST OF THE AREA THROUGH MIDNIGHT. A STRONG COLD FRONT WILL BE ACCOMPANIED BY A NARROW LINE OF SHOWERS AND THUNDERSTORMS...WHICH MAY PRODUCE DAMAGING WIND GUSTS ACROSS THE AREA THIS EVENING THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN... STRONG WINDS IN THE WAKE OF A COLD FRONT WILL AFFECT THE REGION LATE TONIGHT AND DURING THE DAY ON THURSDAY. WIND GUSTS IN EXCESS OF 45 MPH WILL BE POSSIBLE. THE STRONGEST WIND GUSTS WILL OCCUR FROM AROUND 4 AM THURSDAY MORNING TO 6 PM THURSDAY EVENING. A HIGH WIND WATCH IS IN EFFECT FOR CENTRAL PENNSYLVANIA FROM LATE TONIGHT INTO THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
In the hours before
Special weather statement, Nov 12, 8:40 PM EST, 3 hours 16 minutes before
PAZ004-130230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 840 PM EST WED NOV 12 2003 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY UNTIL 9:30 PM... AT 838 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM CORRY TO TITUSVILLE...MOVING NORTHEAST AT 55 MPH. THE THUNDERSTORMS WILL BE NEAR SPRING CREEK...GRAND VALLEY...ENTERPRISE AND BEAR LAKE AT 845 PM...TIDIOUTE...LOTTSVILLE AND GARLAND AT 850 PM...YOUNGSVILLE AND SUGAR GROVE AT 855 PM AND WARREN AROUND 905 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
Special weather statement, Nov 12, 9:54 PM EST, 2 hours 2 minutes before
PAZ017-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 954 PM EST WED NOV 12 2003 ...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD COUNTY UNTIL 11 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A NORTH TO SOUTH LINE THAT WILL ENTER WESTERN CLEARFIELD COUNTY BY 10:20 PM. THE LINE OF STORMS IS MOVING EAST AT 50 MPH. THE THUNDERSTORMS WILL NEAR TROUTVILLE...TREASURE LAKE AND DUBOIS BY 1020 PM...PENFIELD...ROCKTON AND BURNSIDE BY 1025 PM...NEW WASHINGTON AND MAHAFFEY AROUND 1030 PM...WESTOVER AND S.B. ELLIOT STATE PARK BY 1035 PM. THE STORMS WILL THEN CONTINUE MOVING RAPIDLY EASTWARD ACROSS THE REST OF THE COUNTY. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. DANGELO
Special weather statement, Nov 12, 10:22 PM EST, 1 hour 34 minutes before
PAZ024-033-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1022 PM EST WED NOV 12 2003 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND CAMBRIA COUNTIES... AT 1016 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM INDIANA TO UNIONTOWN...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR SEVEN SPRINGS AROUND 1030 PM...VINTONDALE...SPANGLER AND CONFLUENCE AROUND 1035 PM...WESTMONT...NANTY-GLO AND JENNERSTOWN AROUND 1040 PM. THE STORMS WILL THEN CROSS THROUGH THE REST OF THE LAUREL HIGHLANDS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. DANGELO
Local storm report, Nov 12, 10:39 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1039 PM EST WED NOV 12 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM 10 S DUBOIS PA TSTM WND DMG
11/12/03 CLEARFIELD TREE DOWN ON RT 219
KFLocal storm report, Nov 12, 10:54 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 PM EST WED NOV 12 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM DUBOIS PA TSTM WND DMG
11/12/03 CLEARFIELD TREES/WIRES DOWN
1025 PM 10 S DUBOIS PA TSTM WND DMG
11/12/03 CLEARFIELD TREE DOWN ON RT 219
KFSpecial weather statement, Nov 12, 11:52 PM EST, 4 minutes before
PAZ046-130515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1152 PM EST WED NOV 12 2003 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LYCOMING COUNTY THROUGH 12:15 AM... AT 1146 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JERSEY SHORE...MOVING EAST AT 60 MPH. THE THUNDERSTORM WILL BE NEAR WILLIAMSPORT AROUND MIDNIGHT...LOYALSOCKVILLE AROUND 1205 AM AND PICTURE ROCKS AROUND 1210 AM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 10:11 PM EST | Severe Thunderstorm Warning | CTP | Clearfield | 49 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.